Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 279, NWS Pittsburgh, PA

September 2, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Sep 2, 2003, 1:38 PM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2003, 1:38 PM EDT (17:38 UTC)
Expired
Sep 2, 2003, 4:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 021740
FFWPBZ
WVC093-022030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 135 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAIN MOVING INTO TUCKER COUNTY FROM THE SOUTHWEST.
  RADAR ESTIMATED RAINFALL IN TUCKER COUNTY SINCE LATE MORNING
  WAS UP TO NEAR ONE INCH IN A FEW LOCATIONS.   

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS AND PARSONS...
  AND THOMAS.  

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:27 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 2, 10:27 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT TUE SEP 2 2003

COORD WITH RLX/CTP. TU.
BNDRY DRAPPED ACROSS SRN HLF WSTRN PA WWD INTO CNTRL OHIO ATTM.
ANOTHER SERIES OF IMPULSES WILL SWING ENEWD ACROSS CWA DURG AFTN/EVE
WITH GREATEST THREAT FOR HVIER RAIN MAINLY S OF I70. WILL EXTEND FFA
FOR THOSE LOCATIONS TIL 10 PM TNGT...WHEN SITUATION CAN BE
REEVALUATED. REMNANTS OF GRACE EXPECTED TO SWING TWD REGION ON WED
COUPLED WITH STRONGER UPPER LVL DYNAMICS(SLGT RISK WED CWA)...
FFA MAY HAVE TO BE REISSUED LTE TNGT/ERLY WED MRNG FOR AREA...AS
R.O. WILL BE QUICK VIA SATURATED SOILS/SEE FFG VALUES.
WILL CHECK TEMPS AGAIN BFR 11AM ISSUANCE UPDATE.

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT TONIGHT FOR ZONES
     OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT TONIGHT FOR ZONES
     PAZ031-032.

WV...FLOOD WATCH UNTIL 1000 PM EDT TONIGHT FOR ZONES
     WVZ004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 2, 5:20 AM EDT, 8 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-020915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 2, 12:47 PM EDT, 51 minutes before
PAZ013-014-020-022000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT TUE SEP 2 2003

RAIN FROM THE PAST HOLIDAY WEEKEND HAS CAUSED THE SLIPPERY ROCK CREEK
TO RISE TO BANKFUL LEVELS ACROSS NORTHERN BUTLER...SOUTHEASTERN
LAWRENCE AND EASTERN BEAVER COUNTIES. IN LOWLYING AREAS...SLIPPERY
ROCK CREEK WILL POSSIBLY OVERFLOW ITS BANKS AND RESULT IN MINOR
FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

BE ALERT FOR WATER LEVEL RISES IF YOU LIVE NEAR THE SLIPPERY ROCK
CREEK...THROUGH THE EVENING HOURS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:49 PM EDTFlash Flood WarningPBZMarion, Monongalia3 hr
Sep 2, 12:04 AM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.